Texas, 2022

Wildfire in Texas, April 1 to 2, 2022

April 1 to 2, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Wheeler County and continued through April 2nd before it was contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Wheeler County and continued through April 2nd before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:33 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 1, 1:33 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Fri Apr 1 2022

.SHORT TERM...

18z WV satellite reveals an upper wave located over far NE NM with a
belt of turbulent southwesterly flow ahead of this over the
Panhandles. At the surface, associated surface cold front has begun
to develop and is pushing southeast, with this entering the far NW
Panhandles as of 18z. Elsewhere, breezy southwesterly or southerly
winds are present, with temperatures rising into the mid 60s to near
70. A field of ACCAS is present across much of the area with the
greatest density of this seen just ahead of the wave in the
northwest. Showers and a few rumbles of thunder are ongoing,
primarily in the northwest as well. At the surface, large dewpoint
depressions on the order of 30 to 40 degrees fahrenheit are present.

This afternoon, expect showers to increase in number as the wave
approaches, with new shower generation most focused on the surface
front as it crashes southeastward. Given the presence of 300 J/kg of
high based instability, a few rumbles of thunder will continue to be
possible as well. Chance for severe storms remains low, with the
primary threat continuing to be damaging winds given large surface
dewpoint depressions and high cloud bases typical of inverted-V
sounding patterns, with some vector addition potential to boot as
the front crashes southeastward. Still not expecting anything
widespread, even in the SE TX Panhandle, as dewpoints have only
increased to the mid 30s there despite ongoing southerly moist
advection.

Skies clear and winds decrease rather quickly this evening, so
temperatures should tumble into the upper 20s to mid 30s, on the
cold side of consensus blends.

Saturday, lee surface troughing resumes in E CO/NE NM as cross
barrier flow resumes over the Rockies. A southerly breeze will thus
quickly return, allowing temperatures to rise into the 70s.

Ferguson

&&

.LONG TERM...

Overview:
Noteworthy items include the rain/thunderstorm chances Sunday
night through Monday, and the mild temperatures through next week.
Only two nights look to get below freezing, and even then its not
widespread and only for a few hours Wed/Thurs night across the
northwest. We are not too far from the average last freeze for
some areas. Otherwise, we need to watch how fuels react for those
areas that receive moisture, but we have a couple days in the long
term that could see fire weather conditions arise.

Further Details:
A couple shortwaves embedded in the mean zonal flow across the
CONUS may provide some energy for precipitation across the
Panhandles as early as Sunday night. One to the north across the
Northern Plains is more robust and closes off, but this shortwave
may be too far north to provide much forcing other than the
associated cold front sagging south through the Plains into the
Panhandles Sunday. A weaker wave over the Four Corners region will
likely play a bigger role for us depending on how the timing works
out with the aforementioned front. Forecast soundings show weak
lapse rates, so the lack instability may limit our thunderstorm
chances. Not seeing much in the realm of severe weather, but we
may sneak in a few isolated thunderstorms. Our best shot at
rainfall will be Monday and perhaps lingering into Monday night.
The wave approaches from the west doesn't look too impressive, and
the 300mb jet displacement may not be of much help either.
Overall, we don't much to work with here in this scenario, but the
front timing out with the weak shortwave may be enough for
rainfall. Additionally, we have easterly upslope flow Monday which
may provide additional lift because the front may not be in play
come Monday. Little tricky in this weak synoptic setup in other
words. In other words, we may see fire weather become the more
pressing issue without rainfall. Stay tuned as these
precipitation chances unfold and we can examine the state of the
fuels.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                34  74  47  78  44 /   5   0   0   5  20
Beaver OK                  29  71  45  73  40 /  20   0   0   0  20
Boise City OK              29  73  42  67  37 /   0   0   0   0  20
Borger TX                  34  76  49  78  45 /   5   0   0   5  20
Boys Ranch TX              32  77  45  77  42 /   0   0   0   5  20
Canyon TX                  32  75  47  80  42 /   5   0   0   5  20
Clarendon TX               37  71  45  82  47 /  20   0   0  10  30
Dalhart TX                 27  75  39  72  37 /   5   0   0   0  20
Guymon OK                  30  75  45  72  40 /   5   0   0   0  20
Hereford TX                31  76  45  81  41 /   5   0   0   5  20
Lipscomb TX                33  70  46  76  42 /  50   0   0   5  30
Pampa TX                   34  71  47  76  43 /  20   0   0   5  30
Shamrock TX                37  72  44  82  46 /  50   0   0  10  30
Wellington TX              37  73  43  84  47 /  40   0   0  10  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/24
Hazardous weather outlook, Apr 1, 1:12 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Fri Apr 1 2022

OKZ001>003-TXZ001>020-317-021000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Fri Apr 1 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are expected to continue this
afternoon across the Oklahoma and Texas Panhandles due to breezy
winds of 20 to 30 mph with higher gusts along with minimum
relative humidity values between 20 and 25 percent.

Thunderstorms are possible this afternoon and evening across the
Oklahoma and Texas Panhandles. A severe storm cannot be ruled out
across the Texas Panhandle, with damaging winds the primary
hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms across the southeast Texas
Panhandle Sunday night. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be possible across the Texas
Panhandle later this afternoon into early this evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
April 1, 2:25 PM CST to April 2, 7:18 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The Dubbs Creek fire was human caused by a passenger vehicle/motorized RV. The fire was located approximately 5.75 miles ENE of he Dubbs Creek fire was human caused by a passenger vehicle/motorized RV. The fire was located approximately 5.75 miles ENE of Wheeler Texas. The fire burned an estimated 1,500 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024507.